Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Austin/San Antonio, TX

August 25, 2022Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 25, 2022, 2:22 PM CDT for Uvalde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 2:22 PM CDT (19:22 UTC)
Expired
Aug 25, 2022, 5:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS54 KEWX 251922
FFWEWX
TXC463-252230-
/O.NEW.KEWX.FF.W.0011.220825T1922Z-220825T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
222 PM CDT Thu Aug 25 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Uvalde County in south central Texas...

* Until 530 PM CDT.

* At 222 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Uvalde, Uvalde Estates, U.S. Highway 90 and Farm to Market Road 
  140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2909 9950 2909 9988 2923 9988 2934 9981
      2919 9953 2913 9948 2909 9944 2909 9949

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

PLATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:32 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 25, 1:32 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
132 PM CDT Thu Aug 25 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 116 PM CDT Thu Aug 25 2022

Some minor updates have been made to the inherited forecast. Based on
current radar and the HRRR model, we did increase rain chance through
this afternoon across the Rio Grande plains. Slow moving storms and
impressive moisture per derived satellite products will lead to some
locally heavy rainfall. So far, the rain has fallen over areas that
have not received significant amounts recently. The southern portions
of Zavala, Frio and Atascosa counties will need to be watched
carefully if heavy rain moves into these areas.

&&

.SHORT TERM...
(Today through Friday)
Issued at 210 AM CDT Thu Aug 25 2022

A moist airmass continues over South Central Texas with PWs ranging
from 1.8 north to 2.2 south. Some redevelopment of showers and
thunderstorms is expected toward morning across the Rio Grande and
Winter Garden to near the San Antonio metro area where the deeper
moisture resides. Locally heavy rains may be possible.

A drier airmass filters over our area as the day the progresses with
PWs falling to 1.5 north to 2.1 south by evening. After a period of
more isolated showers and thunderstorms mid morning, sufficient
moisture remains for heating to redevelop showers and isolated
thunderstorms late morning through afternoon. The highest chances
will be over the Rio Grande, Winter Garden to Coastal Plains where
the deeper moisture resides. This area will be the most favored for
locally heavy rains. With recent heavy rains there creating some
saturated soils for a faster runoff, some flooding is possible
there. However, cannot rule out this elsewhere due to pockets of
heavy rains over the last few days. WPC has a marginal risk of
excessive rainfall across all but our Central Texas counties today.
Also, cannot rule out gusty winds from a strong shower or storm.

With a drying airmass, showers and thunderstorms wane this evening
after sunset with loss of heating. However, some showers and
thunderstorms may linger over the Rio Grande and Winter Garden areas
due to the deeper moisture there. On Friday, the airmass continues
to dry with PWs falling to 1.4 north to 1.7 south. As a result,
mainly isolated to perhaps widely scattered showers and
thunderstorms are possible with heating. Cannot rule out a heavy
downpour or two.

High temperatures gradually creep back up each day, although remain
below average.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 335 AM CDT Thu Aug 25 2022

More typical PWat values of 1.2 to 1.7 inches remains placed over
South Central Texas while the pattern aloft remains only mildly
stable late this week into early next week. Thus some isolated
convection is possible over the weekend with otherwise seasonally
hot and humid days expected through around Tuesday. Best moisture
and land-sea interactions would suggest the better weekend rain
chances to be in the late afternoon and over mainly the Coastal
Prairies for most days.

While the pattern aloft is trending slowly more stable, ridging
aloft is mainly rooted over Baja CA and the Carolina Coast with a
weak connection over TX by Monday. A shallow trough remains just
north of the region and this will continue to reinforce onshore flow
and weak instability for more continued air-mass type storms while
most daily highs continue to top out in the to mid 90s early next
week. Surface winds are expected to be mainly light to moderate with
a few gusts to 20 mph from the early evening sea-breeze. A brief
deepening of the shallow Central/Southern Plains trough is expected
Tuesday and this brings two scenarios as according to the 00Z
GFS/ECM. The GFS is fairly aggressive with the pattern and pinches
off a cut-off low to signal high chances for rain over the area by
Wednesday and good rain chances continuing into late next week. The
ECM is less unstable, but did trend to a slightly wetter solution in
the 00Z run. This leaves the NBM for today to reiterate daily high
rain chances. However, this pattern is broad and vague, leaving much
of the potential subject to mesoscale influences that could shift all
the focus for rain onto a shorter period of time. Thus not knowing
if and when that enhanced period is to occur we prefer to respect
that we remain in a significant drought and keep knocking down the
higher suggested PoPs at every opportunity. And while there is no
dominating feature to affect the Gulf, it is also worth considering
the possible escalating influence of tropical patterns as we will
continue to work toward the climatological peak through early
September.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM CDT Thu Aug 25 2022

Convection continues to develop across the Rio Grande plains early
this afternoon. We opted to mention a TEMPO group for TSRA at DRT
from 19-23Z based on radar trends. We can't completely rule out
additional activity near DRT after 23Z and will continue to monitor.
Elsewhere, coverage of convection near SAT and SSF will be low and
will continue with VCSH/VCTS. We kept any mention of TSRA out of AUS
as we should see a decrease in atmospheric moisture move in from the
north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              95  76  95  76 /  10   0  20  10
Austin Bergstrom Intl Airport  93  74  94  74 /  10  10  20  10
New Braunfels Muni Airport     95  73  95  74 /  20  10  20  10
Burnet Muni Airport            93  72  92  73 /  10   0  10   0
Del Rio Intl Airport           92  76  94  77 /  50  30  30  10
Georgetown Muni Airport        93  73  93  75 /  10   0  10  10
Hondo Muni Airport             91  73  94  75 /  40  10  20  10
San Marcos Muni Airport        94  73  95  73 /  20  10  20  10
La Grange - Fayette Regional   94  73  93  72 /  20  10  20  10
San Antonio Intl Airport       92  74  93  75 /  20  10  20  10
Stinson Muni Airport           93  76  95  76 /  30  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...Quigley
Aviation...Platt
Hazardous weather outlook, Aug 25, 3:50 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Thu Aug 25 2022

TXZ171>173-183>194-202>209-217>225-228-260900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Thu Aug 25 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rainfall and some flooding is possible across mainly
the Rio Grande Plains, Winter Garden to the Coastal Plains. Gusty
winds are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:31 AM CDTAreal Flood AdvisoryEWXDeWitt3 hr
Aug 25, 9:55 AM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Aug 25, 11:28 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Aug 25, 1:06 PM CDTAreal Flood AdvisoryEWXFrio, Zavala3 hr
Aug 25, 2:10 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 25, 3:08 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr
Aug 25, 3:24 PM CDTAreal Flood AdvisoryEWXUvalde3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.